Indiana, 2016

Hail in Indiana, May 1, 2016

May 1, 2016 · NWS PAH · 2 events in 1 county or zone

Isolated thunderstorms formed in the warm sector of a weak low pressure center over central Illinois. A few of these storms produced dime to quarter-size hail during the warmest hours of the day, prior to nocturnal cooling.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Isolated thunderstorms formed in the warm sector of a weak low pressure center over central Illinois. A few of these storms produced dime to quarter-size hail during the warmest hours of the day, prior to nocturnal cooling.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 1, 12:19 PM CST, 1 hour 41 minutes earlier.

Area forecast discussion, May 1, 12:19 PM CST, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
119 PM CDT SUN MAY 1 2016

.SHORT TERM...(Tonight through Tuesday night)
Issued at 119 PM CDT Sun May 1 2016

Convection firing about where expected just before 18z. SPC
considering SVR watches for our area. Should be mainly hail or
locally damaging wind threat. Decent mid level speed shear exists,
but low level shear only marginal. Surface based instability and
mid level lapse rates decent. Followed the NAM.Nest for the most
part for convective trends through early evening. Overnight, will
diminish PoPs over our eastern most areas, dry late tonight.
Continue with our chance of showers Monday, best chance southern
sections, just a slight chance north given there are still model
discrepancies with respect to overall quality moisture. Just
slight chance PoPs mainly east 2/3 of the area Monday night
through Tuesday. Then the main mid level trof axis should pass SE
of the area. Thus will maintain dry Tuesday night. Used a MOS
blend with existing numbers for consistency. Overall forecast
beyond tonight was an even blend of model output.

.LONG TERM...(Wednesday through Sunday)
Issued at 119 PM CDT Sun May 1 2016

The the axis of the upper closed low/trough sliding down the western
limb of the larger Hudson Bay Low is forecast to be just south of
the WFO PAH forecast area by 12z (7am CDT) Wednesday. However, a
more intense low/trough extending directly from the Hudson Bay low
will slide down with some DPVA supporting some shower activity
mainly for our Southwest Indiana, West Kentucky, Southeast Illinois
counties for Wednesday. Given the sharp thermal profile, added a
differential mention of thunderstorms as well during the afternoon
hours.

By Wednesday evening, the eastern limb of the dominating High
Pressure ridge in the Central U.S. begins capping development and
places the WFO PAH area in a period of dry weather through at least
early Sunday. The upper air pattern shifts from a brief blocking
pattern to a series of differential low pressure centers in the
Western and Eastern U.S., as well as the the aforementioned Hudson
Bay low.  The combination of all of these systems impresses and
maintains ridging over the WFO Paducah forecast area.

&&

.AVIATION...
Issued at 1213 PM CDT Sun May 1 2016

Large area of CU/Strato-CU over the region with low VFR to MVFR
cig conditions. Should continue to see bases rise through the
afternoon with modest mixing gradually decreasing coverage as
well. SW winds will gradually become W/NW this evening and
overnight, with speeds below 10 kts. Scattered showers and storms
are expected. Chances are too low to include in the TAFs at this
time. Will monitor closely and update as needed.

&&

.PAH Watches/Warnings/Advisories...
IL...None.
MO...None.
IN...None.
KY...None.
&&
Hazardous weather outlook, May 1, 12:55 PM CST, 1 hour 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
155 PM CDT SUN MAY 1 2016

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-021900-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
155 PM CDT SUN MAY 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORM WATCH NUMBER 133 IS IN EFFECT UNTIL 8 PM CDT
FOR ALL OF SOUTHWEST INDIANA AND MOST OF WEST KENTUCKY, GENERALLY EAST
OF THE LAND BETWEEN THE LAKES. DAMAGING WINDS...LARGE
HAIL...TORRENTIAL RAINFALL AND DANGEROUS LIGHTNING WILL BE THE
PRIMARY HAZARDS. THE THREAT FOR SEVERE WEATHER SHOULD DIMINISH
AFTER DARK.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A SMALL CHANCE OF THUNDERSTORMS IS FORECAST FOR WEDNESDAY
AFTERNOON. AT THIS TIME, THESE STORMS ARE NOT EXPECTED TO REACH
SEVERE LEVELS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED THIS AFTERNOON AND EARLY THIS
EVENING FOR WEST KENTUCKY AND SOUTHWEST INDIANA. REPORTS OF
HAIL...DAMAGING WINDS AND TORRENTIAL RAINFALL ARE ENCOURAGED.

SMITH

In the hours before

Special weather statement, May 1, 12:31 PM CST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
131 PM CDT SUN MAY 1 2016

KYZ009-011915-
CALLOWAY KY-
131 PM CDT SUN MAY 1 2016

...SIGNIFICANT WEATHER ADVISORY FOR CALLOWAY COUNTY UNTIL 215 PM
CDT...

AT 130 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LYNNVILLE...OR 8 MILES WEST OF MURRAY...MOVING EAST AT 30 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MURRAY...HAZEL...NEW CONCORD...HARRIS GROVE AND CROSSLAND.

LAT...LON 3650 8849 3665 8848 3671 8808 3659 8805
      3650 8805
TIME...MOT...LOC 1830Z 259DEG 18KT 3656 8847
Local storm report, May 1, 1:34 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
234 PM CDT SUN MAY 01 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     HAIL             HAZEL                   36.51N 88.33W
05/01/2016  E1.00 INCH       CALLOWAY           KY   PUBLIC

            ESTIMATED QUARTER SIZED HAIL AND MINOR FLOODING IN HAZEL

&&

SP
Local storm report, May 1, 1:41 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
241 PM CDT SUN MAY 01 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     TSTM WND DMG     6 SW MURRAY             36.55N 88.39W
05/01/2016                   CALLOWAY           KY   EMERGENCY MNGR

            3-4 VERY LARGE OAK TREES BROKEN, LAYING TO SE, AT FURCHES
            TRAIL AND SILVERLANE RD.

0140 PM     TSTM WND DMG     5 SW MURRAY             36.56N 88.38W
05/01/2016                   CALLOWAY           KY   EMERGENCY MNGR

            WIRES DOWN AT FURCHES TRAIL ROAD AND MITCHELL STORY ROAD

0150 PM     TSTM WND DMG     4 S MURRAY              36.55N 88.32W
05/01/2016                   CALLOWAY           KY   EMERGENCY MNGR

            10 INCH DIAMATER TREE BROKEN AT 1066 MIDWAY RD

0150 PM     TSTM WND DMG     HAZEL                   36.51N 88.33W
05/01/2016                   CALLOWAY           KY   EMERGENCY MNGR

            TREE BROKEN IN HAZEL AT 5TH AND BARNETT

&&

SP
Special weather statement, May 1, 1:54 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
254 PM CDT SUN MAY 1 2016

INZ087-088-012045-
WARRICK IN-SPENCER IN-
254 PM CDT SUN MAY 1 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SPENCER AND EASTERN
WARRICK COUNTIES UNTIL 345 PM CDT...

AT 254 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
DALE...OR 17 MILES EAST OF BOONVILLE...MOVING EAST AT 30 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
SANTA CLAUS...DALE AND GENTRYVILLE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT FOR
SOUTHWESTERN INDIANA.

LAT...LON 3808 8677 3809 8707 3820 8707 3820 8679
      3818 8679 3818 8680 3814 8680 3812 8679
      3812 8681 3811 8679 3810 8679 3810 8677
TIME...MOT...LOC 1954Z 268DEG 20KT 3814 8697

The radar

The Evansville,IN radar (KVWX), 73 km away, was scanning. The volume nearest the first event began at 19:58 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Spencer

When
May 1, 2:00 PM CST
Where
Spencer County, 2 mi N of Santa Claus
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
38.149, -86.900

There were also wind gusts estimated near 50 mph.

Hail, Spencer

When
May 1, 5:36 PM CST
Where
Spencer County, Rockport
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.880, -87.050

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2016Every state in 2016This day in weather historyWarnings in Indiana, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 626852, 626853.